Funnel Cloud, Moffat
- When
- July 23, 6:45 PM MST to 6:50 PM MST
- Where
- Moffat County, 12 mi WNW of Craig
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.618, -108.207 (the zone’s center; the record gives no point)
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 23, 1:59 PM MST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 259 PM MDT FRI JUL 23 2004 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... WEATHER MORE ACTIVE THAN YESTERDAY WITH AREA OF SHOWERS AND TSTMS ALREADY MOVING ACROSS THE SOUTHWEST SAN JUAN MOUNTAINS EARLY THIS MORNING ASSOCIATED WITH JETLET/SHORTWAVE ENERGY IN WESTERLY FLOW. DIURNAL WARMING AND NEXT IN A SERIES OF SHORTWAVES IN NORTHWEST FLOW HAS RESULTED IN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. THIS AFTERNOONS ACTIVITY HAS BEEN FAIRLY ORGANIZED WITH MARGINAL STRAIGHT LINE SHEAR. TONIGHT...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE... ESPECIALLY OVER HIGHER TERRAIN THIS EVENING AS NEXT IN A SERIES OF SHORTWAVES MOVES THROUGH. DRYING WILL BEGIN OVER THE NORTH DUE TO JET LEVEL CONVERGENCE WORKING IN CONCERT WITH DIURNAL COOLING ACCORDING TO THE ETA. LOW LEVEL SOUTHERLY FLOW INTO THE SAN JUANS COMBINED WITH LINGERING EFFECTS OF WEAK SHORTWAVE WILL LIKELY KEEP TSTMS GOING OVER THE AREA...SO UPPED POPS TO 30 PERCENT. LOWER ELEVATIONS HAVE GOOD CHANCE OF SEEING SOME LATE NIGHT SHOWERS AS WELL...SO UPPED POPS IN THE AREAS ADJACENT TO THE SAN JUAN MOUNTAINS TO 20 PERCENT. EXPECT OVERNIGHT LOWS TO COOL JUST A BIT...ESPECIALLY NORTH WHERE PARTIAL CLEARING TO OCCUR. SATURDAY-SATURDAY NIGHT...LOWERED POPS NORTH WHERE DRYING TREND TO CONTINUE. HOWEVER...STILL SUFFICIENT MOISTURE AVAILABLE TO CONTINUE SCATTERED TSTMS OVER THE MOUNTAINS. EXPECT ACTIVITY TO BE A BIT MORE WIDESPREAD IN THE SOUTH WHERE MOISTURE LEVELS TO REMAIN HIGHER. CONVECTIVE ACTIVITY DYING OFF IN THE EVENING...THEN DIMINISHING EXCEPT FOR A SLIGHT CHANCE IN THE SOUTHERN MOUNTAINS LATE. HIGHS SHOULD REBOUND JUST A BIT WITH INCREASED 7H TEMPS AND SLIGHTLY DRIER AIRMASS. MEANWHILE...FELT NEAR PERSISTENCE LOWS WAS THE BEST WAY TO GO. .LONG TERM (SUNDAY THROUGH FRIDAY)...THUNDERSTORM ACTIVITY THREATENS EACH DAY. AS THE RIDGE AMPLIFIES OVER THE GREAT BASIN ON SUNDAY... NORTHWEST FLOW TO USHER IN DISTURBANCES THREATENING MAINLY THE COLORADO MOUNTAINS. MOISTURE REMAINS DEEPEST OVER THE SAN JUAN MTNS FOR THE BEST CHANCE OF HEAVY RAINFALL. THE GFS CONTINUES TO PROG DEEPER MOISTURE AND COOLER TEMPS IN HEAVIER CONVECTION FOR SUNDAY... BUT CONFIDENCE IS LOW WITH POSSIBLE CONVECTIVE FEEDBACK ISSUES. AFTER MONDAY...A SLOWLY PROGRESSIVE LOW ALONG THE NORTHERN-TIER OF STATES WILL FLATTEN THE RIDGE AND PRODUCE A DRIER WEST FLOW. ANY DRYING WILL INITIALLY BE IN THE MID-LEVELS AND COULD ENHANCE CONVECTIVE POTENTIAL ESPECIALLY IN A GREATER SHEAR ENVIRONMENT. AFTER WEDNESDAY THE HIGH CENTER REBUILDS NEAR THE FOUR-CORNERS FOR A WARM CONTINUATION OF THE MONSOON SEASON. RAMEY && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. NL/JOE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 535 AM MDT FRI JUL 23 2004 COZ001>014-017>023-UTZ022>025-027>029-241230- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 535 AM MDT FRI JUL 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... NORTH OF INTERSTATE 70 ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS MORNING...INCREASING TO SCATTERED THUNDERSTORMS THIS AFTERNOON...MAINLY OVER THE MOUNTAINS. SOUTH OF INTERSTATE 70 SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY. THIS STORMS WILL PRODUCE SMALL HAIL...WINDS GUSTS TO 45 MPH... BRIEF HEAVY RAINSHOWERS...AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING IN THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS IN THE VALLEYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. CJC
The Grand Junction radar (KGJX), 173 km away, was scanning. The volume nearest the first event began at 01:45 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416822.